Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS Northern Indiana

March 14, 2024Adams County, Allen County, Wells County, Indiana; Paulding County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Mar 14, 2024, 5:40 PM EDT for Adams County, Allen County, Wells County, Indiana; Paulding County, Van Wert County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2024, 5:40 PM EDT (21:40 UTC)
Expired
Mar 14, 2024, 6:15 PM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IN, Allen County, IN, Wells County, IN, Paulding County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 5:29 PM EDT, 11 minutes earlier. Its key messages:

  • One last round of thunderstorms is expected to develop rapidly this afternoon from near Rochester to Fort Wayne to Ottawa and then move south into early tonight. Large hail, damaging winds and tornados are possible.
  • Mostly dry Friday through the middle of next week.
  • Turning colder Sunday.
Area forecast discussion, Mar 14, 5:29 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
529 PM EDT Thu Mar 14 2024

.KEY MESSAGES...

- One last round of thunderstorms is expected to develop rapidly
  this afternoon from near Rochester to Fort Wayne to Ottawa and
  then move south into early tonight. Large hail, damaging winds
  and tornados are possible.

- Mostly dry Friday through the middle of next week.

- Turning colder Sunday.

&&

.UPDATE...
Issued at 527 PM EDT Thu Mar 14 2024

Tornado Watch has been issued for areas mainly along and south of US
24 into this evening. Deep layer shear is off the charts within the
core of a 80 kt 500 mb jet with deep convection (possibly severe)
already firing within a convergent band just south of US 24. Airmass
recovery has been decent behind the midday activity with up to 1500
j/kg of uncapped MLCAPE in place. Low level hodograph curvature
not all that impressive in the area of concern, though an
isolated tornado or two cannot be ruled out with more intense
discrete cells. Steep mid level lapse rates and the shear point
to large hail and damaging winds being the primary threats.
Latest CAMS has this more intense convection dropping south and
east of the area by 01-02z.

&&

.DISCUSSION...
Issued at 300 PM EDT Thu Mar 14 2024

One last round of thunderstorms is expected to develop rapidly
this afternoon as skies clear and conditions destabilize
rapidly behind the previous line of storms that had moved east
out of the area. Surface based CAPE at 3pm EDT had risen to
between 1500 to 2000 J/Kg near Monticello where skies had
cleared. Widespread rainfall amounts since midnight had left
water encroaching or partly covering many roads as well has
standing in many fields. Have issued a Special Weather Statement
earlier to address these concerns. Ft Wayne received the most
daily rainfall in over a year (2.11") so far and is vulnerable
for more advisory type flooding if new storm development is over
their area and other areas which received heavy rain. An
Elevated Mixed Layer reflected in lapse rates of 7.0 to 7.7 C/Km
was present per SPC mesoanalysis reaching from most of IL to
the southwest corner of the forecast area near Monticello.
Concern for tornados with initial storm environment favoring
high wind shear in the lower/boundary layer, so mentioned this
in the Hazardous Weather Outlook Product.

Otherwise, storms will move rapidly south out of the area by
mid to late evening. Conditions will become much colder Sunday
and persist through Tuesday before milder air returns Wednesday.
Little if any precipitation is expected during this period at
this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 114 PM EDT Thu Mar 14 2024

Line of convection should clear KFWA by or shortly after
issuance with dry and mainly VFR conditions to follow at least
for a few hours at each site. Whether scattered convection
refires in the vicinity of a cold front in the vicinity of KFWA
late this afternoon will depend on the thermodynamic recovery.
Some clearing noted back into IL with temps likely to recover
into the 60s. Opted for a VCTS for now btw 20-01z to account for
the potential. Fuel alt stratocu is then likely to settle in
post-frontal into tonight and tomorrow morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 4 PM EDT Friday for LMZ043-046.

&&

DISCUSSION...Skipper
UPDATE...Steinwedel
AVIATION...Steinwedel
Hazardous weather outlook, Mar 14, 5:15 PM EDT, 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
515 PM EDT Thu Mar 14 2024

INZ005>009-012>015-017-103-104-116-203-204-216-MIZ078>081-177-277-
OHZ001-002-152115-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Northern La Porte-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-
515 PM EDT Thu Mar 14 2024 /415 PM CDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a chance for scattered storms late this afternoon into early
this evening. Locally heavy rain and small hail appear to be the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-152115-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
515 PM EDT Thu Mar 14 2024

...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through early this evening.

LMZ043-046-152115-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
515 PM EDT Thu Mar 14 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Mar 14, 12:30 PM EDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1230 PM EDT Thu Mar 14 2024

INZ005>009-012>015-017-018-024>027-103-104-116-203-204-216-OHZ001-
002-004-005-015-016-024-025-141900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier,
Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne,
New Haven, Wabash, North Manchester, Huntington, Roanoke,
Bluffton, Ossian, Decatur, Berne, Michigan City, La Porte,
Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger,
Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse,
Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw,
Winona Lake, Silver Lake, Mentone, Bryan, Montpelier, Edgerton,
Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood,
Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp,
Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora,
Van Wert, Ohio City, Lima, and Spencerville
1230 PM EDT Thu Mar 14 2024 /1130 AM CDT Thu Mar 14 2024/

...Heavy rainfall causing widespread ponding of water on roads...

Heavy rainfall last night and this morning has caused widespread
ponding of water on roads across much of northern Indiana and
northwest Ohio. Flooding of low water crossings and low lying
roads is possible this afternoon over the east portions of
northern Indiana and northwest Ohio. Urban areas are more prone
to flooding and additional flood advisories will be issued if
needed. If you are traveling today and encounter water encroaching
roads, slow down. Do not venture through flooded streets.
Additional rainfall today is likely to prolong any flood issues.
Local storm report, Mar 14, 12:45 PM EDT, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1245 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     Hail             Hessen Cassel           40.98N 85.08W
03/14/2024  E0.70 inch       Allen              IN   Trained Spotter

&&

MCS
Special weather statement, Mar 14, 1:07 PM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
107 PM EDT Thu Mar 14 2024

INZ027-034-OHZ001-002-004-005-015-016-024-025-141730-
Jay IN-Adams IN-Henry OH-Allen OH-Putnam OH-Defiance OH-Fulton OH-
Van Wert OH-Williams OH-Paulding OH-
107 PM EDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ADAMS...EASTERN
JAY...EASTERN DEFIANCE...PUTNAM...EASTERN PAULDING...HENRY...VAN
WERT...FULTON...SOUTHEASTERN WILLIAMS AND ALLEN COUNTIES THROUGH 130
PM EDT...

At 107 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morenci to near Dublin. Movement was
northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lima, Defiance, Van Wert, Napoleon, Wauseon, Delphos, Portland,
Ottawa, Archbold, Bluffton, Fort Shawnee, Swanton, Paulding, Delta,
Spencerville, Columbus Grove, Leipsic, Elida, Cridersville, and
Deshler.

This includes the following highways...
 Interstate 75 between mile markers 119 and 141.
 Interstate 80 in Ohio between mile markers 24 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
northeastern and east central Indiana.

&&

LAT...LON 4064 8411 4066 8422 4069 8422 4068 8446
      4073 8446 4073 8480 4031 8480 4031 8503
      4171 8430 4170 8388 4065 8388
TIME...MOT...LOC 1707Z 244DEG 62KT 4178 8420 3984 8520

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Andersen
Local storm report, Mar 14, 1:55 PM EDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
155 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Tstm Wnd Dmg     1 N Bluffton            40.75N 85.17W
03/14/2024                   Wells              IN   Trained Spotter

            Damage to a power pole on SR-1 in Bluffton.

&&

MCS
Local storm report, Mar 14, 2:17 PM EDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
217 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Tstm Wnd Dmg     Wren                    40.80N 84.78W
03/14/2024                   Van Wert           OH   Emergency Mngr

            Roof damage to a home in Wren.

&&

MCS
Local storm report, Mar 14, 4:01 PM EDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
401 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     Hail             1 WSW Monticello        40.74N 86.78W
03/14/2024  E0.75 inch       White              IN   Public

            Report from mPING: Dime (0.75 in.).

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:38 AM EDTSpecial Weather StatementIWXPulaski52 min
Mar 14, 3:29 AM EDTSpecial Weather StatementIWXMiami46 min
Mar 14, 3:36 AM EDTSmall Craft AdvisoryIWX36 hr
Mar 14, 5:06 AM EDTSpecial Weather StatementIWXAllen39 min
Mar 14, 5:30 AM EDTAreal Flood AdvisoryIWXFulton, Kosciusko, Miami, Wabash3 hr
Mar 14, 9:38 AM EDTSpecial Weather StatementIWXLaPorte, Marshall, Pulaski, Starke, White52 min
Mar 14, 10:22 AM EDTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke38 min
Mar 14, 10:56 AM EDTSpecial Weather StatementIWXCass, Fulton, Kosciusko, Miami49 min
Mar 14, 11:36 AM EDTSpecial Weather StatementIWXMiami, Wabash, Whitley39 min
Mar 14, 11:59 AM EDTRiver Flood WarningIWXAllen, Huntington, Wabash7 hr
Mar 14, 12:03 PM EDTSpecial Weather StatementIWXAllen, Grant, Huntington27 min
Mar 14, 12:30 PM EDTSpecial Weather StatementIWXAdams, Allen, Blackford, Jay, Wells45 min
Mar 14, 12:36 PM EDTSevere Thunderstorm WarningIWXAdams, Wells24 min
Mar 14, 1:36 PM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley14 hr
Mar 14, 5:16 PM EDTSevere Thunderstorm WarningIWXCass, Miami29 min
Mar 14, 5:21 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wabash, Wells24 min
Mar 14, 5:31 PM EDTSevere Thunderstorm WarningIWXGrant, Miami, Wabash29 min
Mar 14, 5:35 PM EDTTornado WarningIWXGrant, Wabash25 min
Mar 14, 5:46 PM EDTSevere Thunderstorm WarningIWXCass, Grant, Miami, Wabash29 min
Mar 14, 5:49 PM EDTSevere Thunderstorm WarningIWXAdams, Huntington, Wells26 min
Mar 14, 5:49 PM EDTTornado WarningIWXGrant, Huntington, Wells26 min
Mar 14, 5:57 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wells33 min
Mar 14, 6:07 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wabash23 min
Mar 14, 6:14 PM EDTTornado WarningIWXWells19 min
Mar 14, 6:23 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Wells37 min
Mar 14, 6:26 PM EDTTornado WarningIWXAdams, Wells23 min
Mar 14, 6:29 PM EDTSevere Thunderstorm WarningIWXHuntington, Miami, Wabash21 min
Mar 14, 6:30 PM EDTSevere Thunderstorm WarningIWXWells15 min
Mar 14, 6:40 PM EDTSevere Thunderstorm WarningIWXAdams, Jay, Wells20 min
Mar 14, 6:49 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXGrant26 min
Mar 14, 7:28 PM EDTSevere Thunderstorm WarningIWXBlackford, Jay16 min
Mar 14, 1:07 PM EDTSpecial Weather StatementIWXAllen, Defiance, Fulton, Henry, Paulding, Putnam and 1 more23 min
Mar 14, 4:07 PM EDTRiver Flood WarningIWXDefiance, Fulton, Williams18 hr
Mar 14, 6:40 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert35 min
Mar 14, 7:12 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam18 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.